Aa
A
A
A
Close
Thyroid Cancer / Nodules & Hyperthyroidism Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Synthoid and Metformin

I am taking 75mcg Synthoid every morning for Hashi. Recently, my endo diagnosed me with PCOS after the glucose tolerance test and he prescribed 500mg Metformin for me to take after dinner everyday. I read online that taking Metformin and Synthoid together can actually cause hyperglycermic. Is this true? Do I need special monitoring? Are my dosages ok? Another thing is that my PCP has prescribe me Omacor for my high triglycerides level. Will Omacor interact with those other two meds I am currently taking?
10 Responses
97953 tn?1440868992
MEDICAL PROFESSIONAL
I do not think this is true - regarding the hyperglycemia.  Take the synthroid separate from the other two meds -- ie, first thing upon waking and about an hour or more before the other meds.  PCOS does put you at higher risk for diabetes but the metformin should prevent this (at least for a while).
Avatar universal
How long have you been treated for Hashi?  Did the PCOS and high triglycerides occur around the time you were diagnosed with Hashi?  The reason I ask is that I developed ovarian cysts and high triglycerides the same time as my hypothyroid symptoms.  After I was on Synthroid for several months (I'm thinking 6-8 or so), the cysts went away and triglycerides dropped to normal levels.  I didn't receive treatment for either condition.
Avatar universal
Well, I was diagnosed with Hashi in this April. I have been taking Synthoid for about four, five months now. However, my triglycerides level did not drop much. Also, I have high testosterone level. I was give a glucose tolerance test just August 21. My endo said I have insulin resistence. However, my fasting blood sugar is 74 and fasting insulin 7, those are all normal. After I drink the glucose solution, my blood sugar level went up to 178 and insulin level also high and it stay high for more than an hour or so. So I was just diagnosed with PCOS in August. And my endo wants to treat me with Metformin to regulate my mensutral cycle and ovulation. But I wasn't sure if all these meds have their interaction or not.
Avatar universal
You are the first person I have read about with the same problems as me. Has synthriod caused you to gain weight? And did you get sick using methphormin? Like a stomach ache, and weak? For the polyistic ovarian syndrome have you gained wieght since you have been daignosed? Also your periods, how irregular are you? I'm lucky if i have two per year. Sorry for so many qeustions but I'm excited I've never heard of anyone having all the same problems as me and on the same medicanes. Hope to hear from you soon!               casey
Avatar universal
I had my thyroid removed about two months ago and take 200mcg of Levoxyl.  I was just diagnosed with diabetes this Monday (ugh)and have to take Metformin (500mg twice daily) and insulin.  I asked my doctor and also called my pharmacist to see if Levoxyl and Metformin have any bad interactions or if Metformin might even cause absorption issues with my Levoxyl.  The pharmacist said no, the doctor looked it up in his medication interaction book and said no too.  

I'd like to offer the following and hope you'll accept it in the kind manner in which it's offered, Comets....if you're overweight, please lose your weight.  I've been overweight for many years and kept putting off getting, and keeping, my excess weight off.  I've had my blood levels checked for several years and have been borderline for the past year.  Now I have full-blown diabetes and will have it until I die.  Please take care of your body now before your blood levels increase even higher.  You may not be overweight at all, but I know being overweight increases the risk of both thyroid and diabetic problems, so just wanted to comment.

Best of luck with your Hashi....I had that too before my surgery and know how awful it can make you feel.  All the best to you!

Intrigue
Avatar universal
Well, for my hypothyroid I did gain a lot weight. My height is about 5'8 and I used to weight about 132 lbs. Since the thyroid problem, my weight has increased 33 lbs to a 165 lbs. No matter how many hours of exercise I do, I can not get it off. I didn't have much symptoms before. I had my symptoms last year after I did a 5k run. Metformin didnot really make much change in me. Sometimes I feel nausea, but I had it before I take metformin. I am tired all the time, but I was that way already before I take metformin. I use to be able to do 5k run, but now even with a 30 minutes walk, I feel very tired. I have to sometimes just push myself to do it. What about you? Do you have fatigue too? How is your energy level? As for my menstrual cycle, I am better than yours. Sometimes I will skip a months or two, other than that its ok. I did lost about 15 lbs since I took synthoid. I weight about 150 lbs now. And I didn't gain any after diagnose with PCOS. I think mainly because of the nausea, I didn't eat much as I use to and I don't eat much sugar and carb anymore. Although, I think with my height, my weight does not consider to be overweight. But I do wish I can go back to my old self. If not the weight, at least the energy level.
Avatar universal
I am always tired, I used to bliame it on working and having two kids. But I know that it is more than that. I am tierd all the time my doc said it is because of the hypo. I used to weigh 145. but I have known I had hypo for about 4 years and I haven't took my medicanes and took care of my self like I should. I gained a lot of weight. I now weigh 220. I relize I need to start eating healthy but harder than said. It seems like I never have the time to exercise or go to doctors like I am exspose to. I also have a special needs child that takes all of my spare time. I put my family first. Thank you for replying to my comments and questions.
158939 tn?1274918797
I take synthroid (0.2mg) and Metformen ER 500 mg.  I have been juggling these meds (and many more) for years.  I also have a great endocrinologist (after firing two horrible ones) who helps me with my meds.  

I take the synthroid just as soon as I wake up with water then try to avoid anything else for at least half an hour.  I take the Metformen in the evening with all my other pills.

Don't take vitamins/minerals at the same time as your synthroid - calcium and other minerals can "bind up" your synthroid and you won't get your proper dose.  I also am on hormone replacement as I have had my ovaries taken out from chronic hemorrhagic cysts (PCOS).  I ensure my hormones are taken in the evening too.  Many women with PCOS are put on some type of hormone (birth control, etc.) and my MDs have warned it can mess with the thyroid levels too.

Just play it safe and give that wonderful little thyroid pill its place of honor
Avatar universal
I'm 35 female I was diagnosed w/hypo in June since my antiboties(thyroid peroxidase 3500 & Tyroglobulin 400, my TSH was high normal-forgot #)Internist started me on 44/synthroid then 88/synthroid.  I did not feel better, hair loss, cold,+30lbs weight gain constipation, I have all hypo symptoms. I decided to go to an Endo Sept 1st and she(DR) lowered synthroid from 88 to 62.5 and started me on 0.0125 mcg cytomel.  However, when she wrote my RX for Cytomel she wrote 0.125 - so yes the pharmacy filled 125mcg so I was taking an overdose.  Today Oct 1st-(monday) I was seen due to me calling the office last friday(3 days ago) and concerned with excessive, hyper, anxious/nervous, sweating, swollen ankles/feet/lower leg worse on my Left side. My Endo did not call me back nor the nurse I left my msg with.  At 6pm after all offices were closed I paged my Internist who called Rx for Lasix and Potassium that helps my swelling.
Today at my Endo appt the nurse told me the Dr. would just see me at today's appt - nice delayed msg. - So Today (monday) I told the Dr. my concerns and showed her my bottles that I brought with me and she could not believe pharmacy gave me 125 and not 12.5, so I went to Pharmacy and got copy of Rx and gave to Endo Dr. she said "sorry it is my fault I wrote the Rx wrong) so for tomorrow she wants me to take 12.5 - 1/4 of pill instead on 2 1/5 pills.  Not sure what this will do to my body?
Today diagnosed w/PCOS and given 1/2Pill 500 metformin-is this ok?  She said my blood tests for PCOS and sugar are borderline,w/my 3 miscarriages in last 5 years - (and no kids yet, still holding out hope)these meds should benefit me. Should I take the Combo (A...)forgot name instead of cytomel and synthoid. Should I take 1/4pill then 1/4pill of cytomel or 1/2pill at once? Please advise/comment, all would be appreciated, Thanks.
Avatar universal
A related discussion, Synthroid and Metformin was started.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.